Alert archive / New Mexico / Red Flag Warnings in 2010

Red Flag Warning 37, NWS Midland/Odessa, TX

June 12, 2010

NWS Midland/Odessa, TX issued this red flag warning at Jun 12, 2010, 3:45 AM MDT. It took effect at Jun 12, 2010, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2010, 3:45 AM MDT (09:45 UTC)
In effect from
Jun 12, 2010, 12:00 PM MDT
Expired
Jun 12, 2010, 8:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WWUS84 KMAF 120945
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SAT JUN 12 2010

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN
AREA FOR HIGH FIRE DANGER...RELATIVE HUMIDITY BELOW 15 PERCENT...
AND SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...

.SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER NEW MEXICO TODAY...
WHILE DRY HOT AIR DROPS AFTERNOON RH/S TO THE 10 TO 15 PERCENT 
RANGE TO THE WEST OF A DRYLINE. SINCE WIND SPEEDS WILL RISE TO
AROUND 20 MPH OR GREATER OVER PORTIONS OF THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED. RECOVERY TONIGHT WILL BE POOR TO FAIR
OVER THE GUADALUPE MOUNTAINS AND VAN HORN AREA...BUT A LITTLE
BETTER OVER THE SOUTHEAST NEW MEXICO PLAINS.  

NMZ114-115-TXZ057-258-122100-
/O.NEW.KMAF.FW.W.0037.100612T1800Z-100613T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
445 AM CDT SAT JUN 12 2010 /345 AM MDT SAT JUN 12 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

TEMPERATURES WILL WARM INTO THE 90S TO NEAR 100S ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN 
AREA. DRY AIR WILL ALSO REMAINED ENTRENCHED OVER THESE AREAS AND
ALLOW RH/S TO DROP TO LESS THAN 15 PERCENT.  SINCE 20 FOOT WINDS
WILL RISE TO 20 MPH OR GREATER THIS AFTERNOON AND EVENING...A RED
FLAG WARNING IS IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$
2 follow-up statements
060 
WWUS84 KMAF 122014
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT SAT JUN 12 2010

...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR 
THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN
AREA FOR HIGH FIRE DANGER...RELATIVE HUMIDITY BELOW 15 PERCENT...
AND SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...

.SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER NEW MEXICO TODAY...
WHILE DRY HOT AIR DROPS AFTERNOON RH/S TO THE 10 TO 15 PERCENT
RANGE TO THE WEST OF A DRYLINE. SINCE WIND SPEEDS WILL RISE TO
AROUND 20 MPH OR GREATER OVER PORTIONS OF THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED. RECOVERY TONIGHT WILL BE POOR TO FAIR
OVER THE GUADALUPE MOUNTAINS AND VAN HORN AREA...BUT A LITTLE
BETTER OVER THE SOUTHEAST NEW MEXICO PLAINS.

NMZ114-115-TXZ057-258-130200-
/O.CON.KMAF.FW.W.0037.000000T0000Z-100613T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
314 PM CDT SAT JUN 12 2010 /214 PM MDT SAT JUN 12 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

TEMPERATURES WILL WARM INTO THE 90S TO NEAR 100S ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN
AREA THIS AFTERNOON. DRY AIR WILL ALSO REMAINED ENTRENCHED OVER
THESE AREAS AND ALLOW RH/S TO DROP TO LESS THAN 15 PERCENT. SINCE
20 FOOT WINDS WILL RISE TO 20 MPH OR GREATER THIS AFTERNOON AND
EVENING...A RED FLAG WARNING REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$
345 
WWUS84 KMAF 130203
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT SAT JUN 12 2010

NMZ114-115-TXZ057-258-130315-
/O.EXP.KMAF.FW.W.0037.000000T0000Z-100613T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
903 PM CDT SAT JUN 12 2010 /803 PM MDT SAT JUN 12 2010/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

SOUTHWESTERLY WINDS HAVE DECREASED ACROSS THE VAN HORN CORRIDOR
AND THE GUADALUPE MOUNTAINS THIS EVENING. HOWEVER...RH REMAINS
VERY LOW ACROSS THESE LOCATIONS THIS EVENING...GENERALLY 10 PCT OR
LESS. LOW LEVEL MOISTURE WAS RAPIDLY SPREADING NORTHWESTWARD
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...WHERE RH WAS QUICKLY
INCREASING ABOVE 30 PCT. 

RECOVERY TONIGHT WILL BE POOR TO FAIR IN THE GUADALUPE MOUNTAINS
AND FAIR TO GOOD IN THE SOUTHEAST NEW MEXICO PLAINS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 12, 3:42 AM MDT, 3 minutes earlier.

Area forecast discussion, Jun 12, 3:42 AM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CDT SAT JUN 12 2010

.DISCUSSION...

BUSY SWING AND MID SHIFTS ARE ON TAP FOR THE NEXT 3 DAYS OR SO AS A
DEEP UPPER TROUGH CENTERED OVER SOCAL APPROACHES SE NM/WEST TEXAS.
LATEST SFC ANALYSIS HAS THE DRYLINE BACKED UP TO A KATS-KMRF
LINE...W/DEWPOINTS IN THE UPPER 60S NE.  TEMPS FINALLY START TO COME
DOWN A LITTLE TODAY...W/UPPER RIDGE WELL EAST AND SW FLOW ALOFT OVER
THE AREA.  MODELS HAVE BEEN RUNNING A LITTLE COOL ON TEMPS OVER THE
PAST FEW RUNS...AND TEMP FIELDS/FORECAST SOUNDINGS SUGGEST GOING
ABOVE GUIDANCE...AT LEAST IN THE SHORT TERM.  IN THE
EXTENDED...GUIDANCE HIGHS LOOK REASONABLE XCPT FOR TUESDAY...WHEN
THE MUCH-ANTICIPATED COLD FRONT FILTERS INTO THE NE.
HOWEVER...W/MODELS NOT EASING UP ON GULF RETURN FLOW ANYTIME
SOON...LOWS LOOK A BIT TOO COOL.

MODELS MIX THE DRYLINE TO MID-CWA BY 18Z TODAY...AND MOVE A
SHORTWAVE UP FROM CHIHUAHUA BY LATE AFTERNOON.  ALTHOUGH THE MODELS
ARE A BIT ANEMIC ON QPF AND AREAL COVERAGE OF CONVECTION...THIS HAS
BEEN THE CASE THE PAST FEW DAYS...ESPECIALLY THE NAM.  THUS...WE/LL
GO ABOVE GUIDANCE ON POPS...FOR A CHANCE OF CONVECTION INITIATING BY
MID-AFTERNOON.  FORECAST SOUNDINGS CONTINUE TO SHOW A DRY PBL
FAVORABLE FOR DAMAGING WINDS...W/MID-LVL LRS STEEP ENOUGH FOR LARGE
HAIL.  GFS SOUNDINGS AREN/T QUITE AS IMPRESSIVE AS THE NAM...BUT
STILL SUGGESTS A THREAT...AS HAS BEEN THE CASE FOR THE PAST FEW
DAYS.  THUS...WE/LL INSERT A MENTION OF SEVERE IN THE GRIDS.  THIS
SCENARIO LOOKS TO REPEAT ITSELF ON SUNDAY...ALBEIT W/EVEN STRONGER
SHORTWAVES MOVING THRU THE FLOW.  FORECAST SOUNDINGS FOR SUNDAY
AFTERNOON ARE ALMOST IDENTICAL TO THIS AFTERNOON/S...AGAIN FOR
DAMAGING WINDS AND LARGE HAIL.  CONSIDERING THE ACTIVITY OF THE LAST
FEW DAYS...CONFIDENCE IS HIGH ENOUGH AND MODELS IN ENOUGH AGREEMENT
TO INSERT A MENTION OF SEVERE IN THE GRIDS FOR SUNDAY AS WELL.
SUNDAY NIGHT...COLD FRONT APPROACHES THE AREA...AND PUSHES INTO THE
NE MONDAY...W/THE DRYLINE WELL WEST.  BOTH THE NAM AND GFS ARE ON
BOARD W/THE SOUTHERN EXTENT OF THE FRONT...WHILE THE ECMWF HANGS
BACK.  ALL MODELS HINT AT MCS DEVELOPMENT THAT COULD CLIP THE NE
ZONES...W/THE POTENTIAL FOR HEAVY RAINFALL NE ZONES.  FORECAST
SOUNDINGS MONDAY AFTERNOON AREN/T QUITE AS BULLISH ON SVR WX AS
TODAY AND SUNDAY...BUT A FEW SEVERE WILL BE POSSIBLE ALONG THE FRONT
AND IN THE WARM SECTOR.  GIVEN MODEL UNCERTAINTIES ON THE SOUTHERN
PROGRESS OF THE FRONT...HAVE OPTED TO LEAVE OUT A MENTION OF SEVERE
MONDAY...BUT WE/LL EMPHASIZE IT IN THE HWO.  MODELS ADVERTISE
ANOTHER SHORTWAVE/DRYLINE EVENT TUESDAY NIGHT...MAINLY NW...BEFORE
THE DRYLINE PARKS OMTNS INTO THE EXTENDED FOR ISOLATED CONVECTION
EACH DAY.

&&

.FIRE WEATHER...

RECOVERY THIS MORNING WAS GOOD TO EXCELLENT AGAIN OVER MOST OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS MORNING...BUT POOR TO FAIR
RECOVERY STILL PLAGUED PORTIONS OF THE GUADALUPE MOUNTAINS...VAN
HORN AREA AND PRESIDIO VALLEY.  ALTHOUGH MOISTURE CREPT FURTHER WEST
THIS MORNING THAN FRIDAY MORNING...SOUTHWESTERLY FLOW ALOFT...AND AT
THE SURFACE...AND HOT TEMPERATURES WILL ALLOW RH/S TO DIP TO 15
PERCENT OR LESS ACROSS THE GUADALUPE MOUNTAINS...PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA...DAVIS MOUNTAINS...
MARFA PLATEAU...PRESIDIO VALLEY AND INTO THE BIG BEND REGION.  OF
THESE LOCATIONS...THINK 20 FOOT WIND SPEEDS WILL EXCEED 20 MPH
SUSTAINED OVER THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS
AND VAN HORN AREA FOR SEVERAL HOURS.  SINCE FIRE DANGER WILL BE HIGH
TO VERY HIGH...A RED FLAG WARNING WILL BE ISSUED FOR THESE AREAS
FROM 12/18Z TO 13/02Z.

MINIMUM AFTERNOON RH/S WILL STAY HIGHER FURTHER EAST WITH SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP ALONG A DRYLINE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF AN ARTESIA...MARFA AND BIG
BEND LINE.  SEVERE STORMS PRODUCING DAMAGING WINDS...HAIL...FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL ARE EXPECTED.  ON THE
WESTERN FRINGE OF THE MOIST AIR...ISOLATED DRY LIGHTNING STRIKES
COULD OCCUR FROM THUNDERSTORM OUTFLOW WINDS THAT SPREAD WESTWARD
INTO THE DRIER AIR.

RECOVERY TONIGHT OVER THE GUADALUPE MOUNTAINS AND THE VAN HORN AREA
ARE EXPECTED TO BE POOR TO FAIR AGAIN....BUT COULD END UP A LITTLE
HIGHER DEPENDING ON HOW FAR WEST THUNDERSTORMS DEVELOP THIS
AFTERNOON AND EVENING.  GOOD TO EXCELLENT RECOVERY WILL OCCUR OVER
THE REST OF THE AREA.  CRITICAL FIRE WEATHER CONDITIONS MAY AGAIN
OCCUR OVER THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND
VAN HORN AREA SUNDAY AFTERNOON.  HOWEVER...UNCERTAINTY EXISTS ON
WHETHER LOW LEVEL MOISTURE WILL PUSH FURTHER WEST SUNDAY AFTERNOON
OR NOT...SO A FIRE WEATHER WATCH WILL NOT BE ISSUED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  72  94  73  /  20  30  10  30
CARLSBAD NM               100  63  98  65  /  30  30  10  10
DRYDEN TX                  97  73  96  74  /  20  10  10  10
FORT STOCKTON TX           99  71  97  71  /  30  30  30  30
GUADALUPE PASS TX          92  64  90  65  /  10  10  10  10
HOBBS NM                   97  69  95  70  /  30  30  20  20
MARFA TX                   93  61  91  60  /  10  10  20  10
MIDLAND INTL AIRPORT TX    96  72  96  73  /  30  30  30  30
ODESSA TX                  96  73  94  74  /  30  30  30  30
WINK TX                   101  73 100  74  /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

67/44
Hazardous weather outlook, Jun 12, 2:19 AM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 AM CDT SAT JUN 12 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
319 AM CDT SAT JUN 12 2010 /219 AM MDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
GENERALLY EAST OF AN ARTESIA...MARFA AND BIG BEND LINE WHERE A
DRYLINE WILL RESIDE.  SOME OF THESE STORMS WILL BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.  LOCALIZED FLASH FLOODING WILL BE
POSSIBLE TOO.

HOT...DRY CONDITIONS TO THE WEST OF THE DRYLINE WILL COMBINE WITH
SOUTHWESTERLY WINDS AROUND 20 MPH AND HIGH FIRE DANGER TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS OVER THE GUADALUPE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS AND VAN HORN AREA.  A RED FLAG WARNING
IS IN EFFECT FOR THESE AREAS FROM NOON TO 8 PM MDT SINCE CONDITIONS
WILL BE FAVORABLE FOR THE RAPID GROWTH AND SPREAD OF FIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE AREA
SUNDAY AFTERNOON AND EVENING AS COPIOUS AMOUNTS OF MOISTURE COMBINE
WITH AFTERNOON HEATING TO CREATE AN UNSTABLE ATMOSPHERE.  DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND
FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

THUNDERSTORM CHANCES WILL CONTINUE INTO MID NEXT WEEK BEFORE AN
UPPER LEVEL STORM SYSTEM MOVES OUT OF THE SOUTHWEST U.S. AND INTO
THE CENTRAL U.S. PLAINS. SOME OF THE STORMS COULD BE SEVERE...
ESPECIALLY EACH AFTERNOON AND EVENING. SINCE MOISTURE LEVELS IN
THE ATMOSPHERE WILL REMAIN HIGH...SOME OF THE STORMS WILL PRODUCE
HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:46 PM MDTSevere Thunderstorm WarningMAFLea44 min
Jun 12, 5:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Jun 11, 6:23 PM MDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 11, 7:29 PM MDTSevere Thunderstorm WarningMAFBorden61 min
Jun 12, 3:00 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler60 min
Jun 12, 4:55 PM MDTSevere Thunderstorm WarningMAFBrewster65 min
Jun 12, 5:21 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
Jun 12, 5:49 PM MDTSevere Thunderstorm WarningMAFBrewster56 min

Nearby

Red Flag Warnings in New Mexico, 2010Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.